Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 2:24 PM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota; Plymouth County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 2:24 PM CDT (19:24 UTC)
- Expired
- Aug 27, 2018, 3:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:29 PM CDT | HAIL 1.75 | Martinsburg, NE | |
| Aug 27, 2:38 PM CDT | HAIL 1.75 | 1 W Ponca, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WUUS53 KFSD 271924
SVRFSD
IAC149-NEC043-051-SDC127-272000-
/O.NEW.KFSD.SV.W.0139.180827T1924Z-180827T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
224 PM CDT MON AUG 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Plymouth County in northwestern Iowa...
Northwestern Dakota County in northeastern Nebraska...
Central Dixon County in northeastern Nebraska...
Southern Union County in southeastern South Dakota...
* Until 300 PM CDT.
* At 223 PM CDT, a severe thunderstorm was located near Martinsburg,
or 13 miles west of Ponca, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Newcastle around 235 PM CDT.
Ponca and Ponca State Park around 240 PM CDT.
Elk Point and Jefferson around 245 PM CDT.
Akron around 255 PM CDT.
Other locations impacted by this severe thunderstorm include
Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4245 9702 4257 9702 4271 9683 4271 9680
4273 9680 4287 9662 4260 9632 4256 9645
4256 9649 4239 9697
TIME...MOT...LOC 1923Z 231DEG 48KT 4250 9695
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart2 follow-up statements
556
WWUS53 KFSD 271935
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
235 PM CDT MON AUG 27 2018
IAC149-NEC043-051-SDC127-272000-
/O.CON.KFSD.SV.W.0139.000000T0000Z-180827T2000Z/
Plymouth IA-Dakota NE-Dixon NE-Union SD-
235 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN PLYMOUTH...NORTHWESTERN DAKOTA...CENTRAL DIXON AND
SOUTHERN UNION COUNTIES...
At 234 PM CDT, a severe thunderstorm was located near Martinsburg, or
near Ponca, moving northeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Ponca State Park around 240 PM CDT.
Elk Point and Jefferson around 245 PM CDT.
Akron around 300 PM CDT.
Other locations impacted by this severe thunderstorm include
Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4253 9696 4262 9695 4271 9683 4271 9680
4273 9680 4287 9662 4260 9632 4256 9645
4256 9649 4244 9683
TIME...MOT...LOC 1934Z 231DEG 48KT 4258 9682
HAIL...1.75IN
WIND...60MPH
$$
VandenBoogart960
WWUS53 KFSD 271953
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
253 PM CDT MON AUG 27 2018
NEC051-272002-
/O.CAN.KFSD.SV.W.0139.000000T0000Z-180827T2000Z/
Dixon NE-
253 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DIXON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4248 9672 4252 9672 4252 9664 4255 9663
4261 9671 4265 9669 4266 9670 4279 9653
4260 9632 4256 9645 4256 9650
TIME...MOT...LOC 1952Z 231DEG 48KT 4274 9656
$$
IAC149-NEC043-SDC127-272000-
/O.CON.KFSD.SV.W.0139.000000T0000Z-180827T2000Z/
Plymouth IA-Dakota NE-Union SD-
253 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN PLYMOUTH...NORTHWESTERN DAKOTA AND SOUTHEASTERN
UNION COUNTIES...
At 252 PM CDT, a severe thunderstorm was located near Akron, or 14
miles northeast of Ponca, moving northeast at 55 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Plymouth...northwestern Dakota and southeastern Union
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4248 9672 4252 9672 4252 9664 4255 9663
4261 9671 4265 9669 4266 9670 4279 9653
4260 9632 4256 9645 4256 9650
TIME...MOT...LOC 1952Z 231DEG 48KT 4274 9656
HAIL...2.50IN
WIND...60MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:43 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 27, 12:43 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1243 PM CDT Mon Aug 27 2018 .SHORT TERM...(Today and Tonight) Issued at 449 AM CDT Mon Aug 27 2018 A good day to be weather aware with changes underway that should lead to a more widespread convective development and potential for severe storms by midday and the afternoon. Early this morning, water vapor imagery indicates a deep trough pushing into the Rockies, with a leading wave starting to lift from CO into NE with a slow expansion of generally weak elevated returns in the NE Panhandle toward north central NE. A capping elevated mixed layer continues overhead which brought a rapid end to convection late evening as it moved off the boundary, which has now settled close to a KATY to KANW line at 08z. Ahead of the boundary, a very warm and humid night with temps and dewpoints largely in the lower 70s. The airmass will continue to enrich today ahead of the boundary with at least a short period of better diurnal heating expected across northwest IA and adjacent areas, before clouds begin to increase from the west. Will continue the earlier low PoPs near and post frontal through mid morning as lift streams out northeast per current expanding mass of mid clouds in NE. In fact, as the leading upper wave begins to move into the area by late morning and midday with a weakening of the cap, it will likely usher in an atypical start time to more significant convection by around noon as the previously veered low level jet begins to back and interact a bit more with the frontal convergence. Convective initiation should be near or just post-frontal across southeast SD, but an increasing threat for severe storms heading into the afternoon as activity pushes into I-29 corridor and eastward encountering greater potential instability and increased shear. MLCAPE increases to 2000- 2500 J/kg, but not quite as capped with temps aloft starting to cool a bit should make for an easier tapping of the instability by increasingly organized storms. Deep layer shear is moderate to strong at 45 to 55 knots, but almost exclusively unidirectional with a very boundary parallel orientation. Strong suggestion that evolution will transition fairly quickly to a linear MCS after some initial mixed modes. Concerned about potential for some very strong winds (75 mph+) and hail up to 2" in diameter as storms become more organized from far northern IA into southwest MN by mid afternoon. If a boundary can push out to more of an east/west orientation, then this would increase considerably the boundary normal shear, and be a little more favorable for a tornado. This more likely to occur in parts of southwest MN and northwest IA mid to late afternoon. Progression of complex would likely take a majority clear of the area by 6 pm, other than some lingering elevated showers/storms on back side and along outflow. Coordinated with WPC on the excessive rainfall risk today to expand slightly back into the KFSD area, with main focus along the MN/IA border into southwest MN. High moisture content to the air, a deep warm cloud, and the boundary parallel shear suggests some potential for heavy rainfall during the midday and afternoon hours. Warmest temps today will be ahead of the front and increase in clouds, with mid to upper 80s in much of southwest MN and northwest IA, while convection likely drives temps back into the lower to mid 70s for a time. Approach of the main wave tonight will again increase lift, and pull winds back around briefly toward east/southeast before passage of the main front. There are indications that storms firing in the western/central Dakotas around early evening will approach the K9V9/KHON/KMHE areas by mid to late evening, but will also lose a considerable amount of support in diurnal cycle, and thus should weaken, although not out of the question a near severe storm could occur through around mid evening. A post frontal elevated band of showers and storms is likely to evolve during the evening and overnight, but most solutions indicate coverage will be a struggle and have kept in mainly chance range. Northerly winds will also increase behind the boundary, and could gust to 20-25 kts tonight mainly for areas near/behind the precipitation banding. .LONG TERM...(Tuesday through Sunday) Issued at 449 AM CDT Mon Aug 27 2018 On Tuesday, the main wave will push through the Dakotas. The postfrontal band should persist during the morning, but may get a little kick upward in coverage later morning as entrance of strong jet over the Northern Plains with main wave should begin to interact more fully with the boundary, especially through afternoon Tuesday. Have a little more faith in solutions which have the greater displacement to the baroclinicity in surface-850 hPa due to extent of convection, so really only likely to bring a better chance of rain to portions of northwest IA, and would not be surprised to see a southward shift to chances as we creep closer to the time. Any lingering precip ends fairly early on Tuesday night, with seasonally cool high pressure settling across the area. Quite a few lows in the upper 40s to around 50 are likely. The next chance for precipitation comes later Wed night and Thursday morning as warm advection and a slight elevated CAPE should bring isolated showers and a few rumbles to the I-29 corridor. Thursday becomes quite windy and will notice an increase in humidity once again. The moisture sets the stage for the next zonal impulse Thursday night to bring scattered convection, followed by the main wave late Friday into Friday night with additional precip threats. Could again be dealing with a chance for severe storms and heavy rainfall. The remainder of the weekend would appear to be dry until the very end of the weekend as another area of high pressure and ridging aloft takes control. Temperatures largely just at or below normal through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 27 2018 Scattered thunderstorms have started to move across the forecast area along of the surface cold front extending from southwest Minnesota to northeast Nebraska. MVFR to occasional low-end IFR conditions are expected this afternoon at all terminals as thunderstorms move through. Gusty winds up to 25 knots are expected across KSUX through sunset. Behind the main front/upper disturbance, low clouds/stratus will spread south across the region Tuesday by around daybreak. Northerly winds from 20 to 25 knots are possible, along with some showers activity through early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 601 AM CDT Mon Aug 27 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055- 056-061-062-066-067-281115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings- Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon, mainly moving quickly east of the area by the early evening. Initial storms are expected to develop west of Interstate 29 around noon with a threat for large hail up to walnut size and winds to 65 mph. Storms are expected to strengthen and become organized into a linear structure pushing into southwest Minnesota and far northern Iowa by mid afternoon. These storms will present a risk of very strong winds over 70 mph, hail up to 2 inches in diameter and even an isolated tornado. Areas of heavy rainfall and flash flooding are also possible, especially across southwest Minnesota and extreme northern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between noon and 6 pm CDT. IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060- 063>065-068>071-281115- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle- Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- Union- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across areas near and west of the James River during the morning, with storms moving into the lower Missouri River valley and southern portions of northwest Iowa this afternoon and early evening. An isolated severe storm is possible mainly east of the James River and extending into northeast Nebraska and northwest Iowa. Hail up to half dollar size and winds to 65 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between noon and 9 pm CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:03 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 33 min |
| Aug 27, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien | 33 min |
| Aug 27, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 30 min |
| Aug 27, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 24 min |
| Aug 27, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 18 min |
| Aug 27, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 20 min |
| Aug 27, 4:27 PM CDT | Flash Flood Warning | FSD | Dickinson | 85 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.